Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Chicago, IL

April 20, 2000Lake County, Newton County, Indiana; Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 7:37 AM CDT for Lake County, Newton County, Indiana; Cook County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 7:37 AM CDT (12:37 UTC)
Expired
Apr 20, 2000, 8:28 AM CDT
In force
51 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Cook County, IL, Lake County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:15 AM CDTHail 1.75Chicago, IL
Apr 20, 8:15 AM CDTThunderstorm Wind 53 EChicago, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 201237
SVRCHI
ILC031-043-089-INC089-111-201328-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
737 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS
  DUPAGE COUNTY IN NORTHEAST ILLINOIS
  KANE COUNTY IN NORTHEAST ILLINOIS
  LAKE COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 828 AM CDT

* AT 730 AM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 
  5 MILES WEST OF YORKVILLE...TO JUST SOUTHWEST OF JOLIET...TO
  KANKAKEE...AND TO IROQUOIS COUNTY JUST EAST OF WATSEKA. THE LINE OF
  STORMS IS MOVING TO THE NORTHEAST AT 60 MPH. DAMAGING WINDS IN 
  EXCESS OF 60 MPH HAVE OCCURED WITH THIS LINE OF STORMS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

RATZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 3:30 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT THU APR 20 2000

SCATTERED SEVERE CONVECTION BEGINING TO WIND DOWN THIS MORNING. 06Z
SURFACE ANALYSIS PLACES 970 MB LOW NEAR KANSAS CITY...WITH WARM
FRONT EXTENING EAST INTO CENTRAL ILLINOIS. STATIONARY FRONT
STRETCHES FROM NORTHERN ILLINOIS EAST ALONG THE INDIANA/MICHIGAN
BORDER. FORECAST CONCERNS CONTINUE TO BE PRECIPITATION TRENDS AS
SYSTEM WORKS ITS WAY EAST TODAY AND TONIGHT.

FOR THE SHORT TERM...CONVECTIVE THREAT TO CONTINUE THIS MORNING
AHEAD OF SPEED MAX LIFTING NORTHEAST ALONG SOUTHERN FLANK OF UPPER
SYSTEM. GOOD UPPER DIVERGENCE NOTED IN NUMERICAL MODEL FORECASTS
THIS MORNING.

MODELS ARE VERY SIMILAR IN MOVEMENT OF BOTH UPPER AND SURFACE LOWS.
SURFACE LOW PROGGED TO MOVE INTO CENTRAL ILLINOIS TODAY...AND THEN
INTO INDIANA OVERNIGHT. RAIN AND THUNDERSTORMS TO CONTINUE TODAY AS
UPPER SYSTEM MOVES IN...WITH SOME COUPLING OF JET MAXES SEEN IN
ISOTACH AND UPPER DIVERGENCE FIELDS.

PRECIPITATION ENDS TONIGHT FROM WEST TO EAST TONIGHT...WITH PRECIP
LIKELY OUT OF THE ROCKFORD AREA BY 12Z FRIDAY...AND OUT OF THE
EASTERN PORTIONS OF THE FORECAST AREA DURING THE MORNING. CURRENT
FORECAST HAS THESE TRENDS WELL IN HAND...AND FORESEE NO MAJOR
CHANGES. LATE TONIGHT AND FRIDAY LIKLEY TO BE WINDY DAY...IN TIGHT
CYCLONIC GRADIENT ON BACK SIDE OF DEPARTING SYSTEM. FWC SHOWING
SUSTAINED SPEEDS INTO THE 30 MPH RANGE...SO WILL BEEF UP WIND
WORDING. DAY SHIFT CAN DECIDE IF A WIND ADVISORY IS WARRANTED.

NEW MRF NOT IN YET...BUT DRY AND WARMER STILL LOOKS REASONABLE FOR
EXTENDED.

.CHI...GALE WRNG LK MI

RATZER

In the hours before

Local storm report, Apr 20, 5:20 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
520 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    HARMON                  IL     7/8 INCH HAIL
04/19/00   LEE                            TRAINED STORM SPOTTER

0125 AM    SAUNEMIN 1NE            IL     3/4 INCH HAIL
04/20/00   LIVINGSTON                     LAW ENFORCEMENT

SMITTY
Special weather statement, Apr 20, 6:04 AM CDT, 1 hour 33 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST THU APR 20 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

SEVERE THUNDERSTORM WATCH NUMBER 185 IS IN EFFECT FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS UNTIL 10 AM.

A STRONG LOW PRESSURE SYSTEM OVER NORTHERN MISSOURI WILL CONTINUE TO
MOVE EAST ACROSS CENTRAL ILLINOIS TODAY. A WARM FRONT EXTENDS EAST
FROM THE SURFACE LOW ACROSS CENTRAL ILLINOIS AT THIS TIME. THE
COMBINATION OF DIVERGENCE AT THE JET STREAM LEVEL...LIFT AHEAD OF
THE UPPER WAVE...AND MOIST WARM MOIST BEING LIFTED OVER THE WARM
FRONT THIS MORNING...IS RESULTING IN ELEVATED THUNDERSTORMS OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING. SOME OF THESE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

AS THE LOW COMES ACROSS ILLINOIS THIS AFTERNOON...THE THREAT OF
SEVERE WEATHER SHOULD BE DISPLACED EASTWARD FROM THIS MORNING. THE
STORM PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATER TODAY ACROSS PORTIONS NORTHEAST ILLINOIS AND
NORTHWEST INDIAN. THE SLIGHT RISK AREA IvS GENERALLY SOUTH OF
INTERSTATE 80...AND TO THE EAST OF INTERSTATE 55.

MONITOR THE LATEST FORECASTS...WARNINGS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE FOR UPDATES TODAY.

RATZER
Local storm report, Apr 20, 7:27 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
520 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    HARMON                  IL     7/8 INCH HAIL
04/19/00   LEE                            TRAINED STORM SPOTTER

0125 AM    SAUNEMIN 1NE            IL     3/4 INCH HAIL
04/20/00   LIVINGSTON                     LAW ENFORCEMENT

655 AM     RURAL LIVINGSTON CO.    IL     WIND DAMAGE TO TRANSFORMERS
04/20/00                                  LAW ENFORCEMENT

0700 AM    FAIRBURY                IL     TREES AND POWER LINES DOWN
04/20/00   LIVINGSTON                     LAW ENFORCEMENT

0700 AM    STEATOR                 IL     TREES DOWN ESTIMATED WINDS
04/20/00   LA SALLE                       40-50 MPH
                                          HAM OPERATOR

0705 AM    CHARLOTTE               IL     DAMAGED FARM BUILDINGS AND
04/20/00   LIVINGSTON                     GRAIN ELEVATOR
                                          LAW ENFORCEMENT

0715 AM    STREATOR AND LA SALLE   IL     TREES DOWN
04/20/00   LA SALLE       U                LAW ENFORCEMENT

SMITTY
NNNN
Local storm report, Apr 20, 7:30 AM CDT, 7 minutes before
LSRCHI
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DTG
NATIONAL WEATHER SERVICE CHICAGO, IL
730 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    HARMON                  IL     7/8 INCH HAIL
04/19/00   LEE                            TRAINED STORM SPOTTER

0125 AM    SAUNEMIN 1NE            IL     3/4 INCH HAIL
04/20/00   LIVINGSTON                     LAW ENFORCEMENT

655 AM     RURAL LIVINGSTON CO.    IL     WIND DAMAGE TO TRANSFORMERS
04/20/00                                  LAW ENFORCEMENT

0700 AM    FAIRBURY                IL     TREES AND POWER LINES DOWN
04/20/00   LIVINGSTON                     LAW ENFORCEMENT

0700 AM    STEATOR                 IL     TREES DOWN ESTIMATED WINDS
04/20/00   LA SALLE                       40-50 MPH
                                          HAM OPERATOR

0705 AM    CHARLOTTE               IL     DAMAGED FARM BUILDINGS AND
04/20/00   LIVINGSTON                     GRAIN ELEVATOR
                                          LAW ENFORCEMENT

0715 AM    STREATOR AND LA SALLE   IL     TREES DOWN
04/20/00   LA SALLE                       LAW ENFORCEMENT

SMITTY
NNNN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:14 AM CDTSevere Thunderstorm WarningLOTLake, Newton31 min
Apr 20, 2:54 AM CDTSevere Thunderstorm WarningLOTBenton, Jasper, Newton36 min
Apr 20, 3:36 AM CDTSevere Thunderstorm WarningLOTJasper14 min
Apr 20, 10:19 AM CDTSevere Thunderstorm WarningLOTNewton26 min
Apr 20, 10:46 AM CDTSevere Thunderstorm WarningLOTBenton29 min
Apr 20, 12:11 AM CDTSevere Thunderstorm WarningLOTBoone, Winnebago34 min
Apr 20, 1:22 AM CDTSevere Thunderstorm WarningLOTFord, Livingston38 min
Apr 20, 1:40 AM CDTSevere Thunderstorm WarningLOTKankakee35 min
Apr 20, 5:45 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will30 min
Apr 20, 6:30 AM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston45 min
Apr 20, 6:42 AM CDTSevere Thunderstorm WarningLOTFord33 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningLOTKendall, Will60 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee60 min
Apr 20, 7:37 AM CDTSevere Thunderstorm WarningLOTDuPage, Kane51 min
Apr 20, 9:51 AM CDTSevere Thunderstorm WarningLOTFord, Livingston39 min
Apr 20, 9:51 AM CDTSevere Thunderstorm WarningLOTIroquois39 min
Apr 20, 10:09 AM CDTTornado WarningLOTIroquois36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.